Vol. 12, No. 7, 2018

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 9, 2295–2574
Issue 8, 2001–2294
Issue 7, 1669–1999
Issue 6, 1331–1667
Issue 5, 1055–1329
Issue 4, 815–1054
Issue 3, 545–813
Issue 2, 275–544
Issue 1, 1–274

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Homogeneous length functions on groups

Tobias Fritz, Siddhartha Gadgil, Apoorva Khare, Pace P. Nielsen, Lior Silberman and Terence Tao

Vol. 12 (2018), No. 7, 1773–1786

A pseudolength function defined on an arbitrary group G = (G,,e,()1) is a map : G [0,+) obeying (e) = 0, the symmetry property (x1) = (x), and the triangle inequality (xy) (x) + (y) for all x,y G. We consider pseudolength functions which saturate the triangle inequality whenever x = y, or equivalently those that are homogeneous in the sense that (xn) = n(x) for all n . We show that this implies that ([x,y]) = 0 for all x,y G. This leads to a classification of such pseudolength functions as pullbacks from embeddings into a Banach space. We also obtain a quantitative version of our main result which allows for defects in the triangle inequality or the homogeneity property.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

homogeneous length function, pseudolength function, quasimorphism, Banach space embedding
Mathematical Subject Classification 2010
Primary: 20F12
Secondary: 20F65
Received: 11 January 2018
Revised: 20 April 2018
Accepted: 12 June 2018
Published: 27 October 2018
Tobias Fritz
Max Planck Institute for Mathematics in the Sciences
Siddhartha Gadgil
Department of Mathematics
Indian Institute of Science
Apoorva Khare
Department of Mathematics
Indian Institute of Science
Analysis and Probability Research Group
Indian Institute of Science
Pace P. Nielsen
Department of Mathematics
Brigham Young University
Provo, UT
United States
Lior Silberman
University of British Columbia
Vancouver BC
Terence Tao
Department of Mathematics
University of California Los Angeles
Los Angeles, CA
United States